Alert archive / Iowa / Red Flag Warnings in 2024
Red Flag Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this red flag warning at Feb 29, 2024, 2:42 AM CST for 5 counties in Iowa. It took effect at Feb 29, 2024, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 29, 2024, 2:42 AM CST (08:42 UTC)
- In effect from
- Feb 29, 2024, 10:00 AM CST
- Expired
- Feb 29, 2024, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
474 WWUS83 KARX 290842 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 242 AM CST Thu Feb 29 2024 ...Critical Fire Weather Conditions for Parts of Northeast Iowa Today... .Southwest winds will increase today with maximum gusts 30 to 40 mph combined with lowest relative humidity values of 20 to 25 percent. Dry fuels, combined with the gusty winds, unseasonably warm temperatures rising into the 50s and low relative humidities will push fire weather conditions to critical levels. Outdoor burning should be avoided until the weather conditions improve. IAZ008-009-018-019-029-291645- /O.NEW.KARX.FW.W.0002.240229T1600Z-240301T0000Z/ Mitchell-Howard-Floyd-Chickasaw-Fayette- 242 AM CST Thu Feb 29 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF NORTHEAST IOWA... The National Weather Service in La Crosse has issued a Red Flag Warning for critical fire weather conditions for parts of northeast Iowa, which is in effect from 10 AM this morning to 6 PM CST this evening. * AFFECTED AREA...In Iowa, Mitchell, Howard, Floyd, Chickasaw and Fayette. * TIMING...Late morning and afternoon. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...20 to 25 percent. * TEMPERATURES...Warming to 50 to 55 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Zapotocny
2 follow-up statements
966 WWUS83 KARX 291745 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 1145 AM CST Thu Feb 29 2024 ...Critical Fire Weather Conditions for Parts of Northeast Iowa Today... .Southwest winds increase this afternoon with gusts of 30 to 40 mph while relative humidity values fall to 20 to 25 percent. Combined with dry fuels, critical fire weather conditions are expected this afternoon and fires will be very difficult to control. Outdoor burning should be avoided until the weather conditions improve. IAZ008-009-018-019-029-010000- /O.CON.KARX.FW.W.0002.000000T0000Z-240301T0000Z/ Mitchell-Howard-Floyd-Chickasaw-Fayette- 1145 AM CST Thu Feb 29 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF NORTHEAST IOWA... * AFFECTED AREA...In Iowa, Mitchell, Howard, Floyd, Chickasaw and Fayette. * TIMING...Through this afternoon. * WINDS...Southwest 20 to 25 mph with gusts of 30 to 40 mph. * RELATIVE HUMIDITY...20 to 25 percent. A few locations may see humidity values fall into the upper teens. * TEMPERATURES...Up to 55 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KDS
049 WWUS83 KARX 010004 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 604 PM CST Thu Feb 29 2024 IAZ008-009-018-019-029-010115- /O.EXP.KARX.FW.W.0002.000000T0000Z-240301T0000Z/ Mitchell-Howard-Floyd-Chickasaw-Fayette- 604 PM CST Thu Feb 29 2024 ...RED FLAG WARNING HAS EXPIRED... While southerly winds will remain breezy for awhile this evening, humidity will gradually recover as temperatures cool. Therefore the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Feb 28, 9:43 PM CST, 4 hours 59 minutes earlier. Its key messages:
- Quick rebound in temperatures will lead to possible record highs /and record warm lows/ this weekend.
- Dry weather and gusty winds could lead to elevated fire weather concerns next few days. Thursday could be the drier day, especially across Iowa and neighboring counties.
- Front comes into the area later Sunday that could spawn more precipitation and possibly some thunderstorms. Will have to monitor for stronger storm development if storms even make it this far north.
Area forecast discussion, Feb 28, 9:43 PM CST, 4 hours 59 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 943 PM CST Wed Feb 28 2024 .KEY MESSAGES... - Quick rebound in temperatures will lead to possible record highs /and record warm lows/ this weekend. - Dry weather and gusty winds could lead to elevated fire weather concerns next few days. Thursday could be the drier day, especially across Iowa and neighboring counties. - Front comes into the area later Sunday that could spawn more precipitation and possibly some thunderstorms. Will have to monitor for stronger storm development if storms even make it this far north. && .DISCUSSION... Issued at 155 PM CST Wed Feb 28 2024 The temperature roller coaster ride /or whiplash/ continues. After the big /record setting/ drop yesterday and last night, we start the quick climb back upward to close out the week. Looking like a return to record setting values over the weekend. CONUS flow remains rather dynamic over the next week. Just as larger upper trough exits off the east coast, troughing will intensify across the western CONUS leaving large, broad ridge building for the Midwest. This ridge will quickly build into our region with impressive height rises and rebound in temperatures. By this weekend looking at more record temperatures likely, including mild overnight lows. See Climate section for details. Along with the springlike temperatures, this pattern will also leave us quiet and dry at least through Saturday. As we saw earlier in the week, fire weather concerns come into play given this regime of drier air and gusty winds as warm air advection quickly returns. Dew points remain very low behind this arctic front so until that can recover, will have some elevated fire weather days to monitor. Relative humidities are lowest on Thursday, especially across Iowa. See Fire Weather section for details. Trough that develops out west looks to eject into the upper Midwest on Sunday. Ensemble mean clusters all consistent with this theme with usual differences on timing and strength. Our main focus will be on amount of potential low level moisture return ahead of associated front. Given how far south this initial arctic front has plunged, lots of questions on how far north this moisture, and related CAPE, might get. Probabilities in longer range ensemble members of CAPE of 500+ J/kg are <10% so far so not overly confident in a possible severe weather setup. Some of the machine learning and analog-based probability guidance suggest smaller probabilities of severe convection getting into our southern counties. Again, this will have to be monitored for trends, especially if this wave proves to be on the stronger side and better moisture return materializes. Bigger picture flow pattern suggests continued mild and a bit more active after this weekend with zonal to southwest flow remaining persistent given mean upper trough establishing across the western states. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 943 PM CST Wed Feb 28 2024 VFR conditions will prevail at both RST/LSE taf sites through the taf period. Surface ridge builds into eastern Minnesota/central Wisconsin tonight. Subsidence underneath surface ridge will provide mostly clear skies and light winds across the region. Surface ridge builds east the of the area Thursday morning. Pressure gradient tightens on the backside of the surface ridge. Sustained winds will increase out of the south to southwest to near 20 knots and gusts to 30 to 35 knots Thursday into Thursday evening. Sustained wind speeds diminish to 10 to 15 knots at LSE taf site Thursday evening. With winds aloft stronger...about 2000 feet above the surface...potentially to near 45 knots. Have introduced low level wind shear after 00z Friday at LSE taf site. Stronger sustained winds near the surface are expected at RST taf site Thursday evening. Have kept mention of low level wind shear out of RST taf. && .FIRE WEATHER... Issued at 155 PM CST Wed Feb 28 2024 Very dry airmass will still be in place next few days as rising heights and warm air returning lead to gusty south to southwest winds. Minimum relative humidities look to be lowest on Thursday afternoon before modest rebound in dew points occurs from Friday onward. Winds could gust into 25-35 mph range and even with mixing into mid levels, could see minimum relative humidity values approach 20 to 25% range. Lingering light snow cover, even while melting, could keep low level vegetation wet enough to limit any wildfire risk. With all that said, Thursday will need to be watched for possible headlines in Iowa, with near- critical conditions possible in neighboring areas. Given warmer regime, will also have to watch conditions from Friday into Sunday but not sure relative humidity values will be quite as low and winds as high. && .CLIMATE... Issued at 155 PM CST Wed Feb 28 2024 Impressive warmup will occur to finish out the week with records likely to be set this weekend. Very anomalous readings for even early March, with 2 standard deviations above normal. Here are daily high temperature records but record warm lows will also be in jeopardy. Rochester MN Forecast Record/year Fri Mar 1 53 56/1992 Sat Mar 2 62 58/1964 Sun Mar 3 71 56/1946 La Crosse WI Forecast Record/year Fri Mar 1 56 62/1992 Sat Mar 2 66 65/1923 Sun Mar 3 74 66/1894 && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...TJS AVIATION...DTJ FIRE WEATHER...TJS CLIMATE...TJS
Hazardous weather outlook, Feb 28, 9:48 AM CST, 16 hours 54 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 948 AM CST Wed Feb 28 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-292000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 948 AM CST Wed Feb 28 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NOFWD
Nearby
Red Flag Warnings in Iowa, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.